Alert archive / Montana / High Wind Warnings in 2014

High Wind Warning 9, NWS Glasgow, MT

February 19, 2014Petroleum County, Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Feb 19, 2014, 3:13 AM MST for Petroleum County, Phillips County, Montana. It took effect at Feb 19, 2014, 8:00 AM MST. It was in force for 19 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 19, 2014, 3:13 AM MST (10:13 UTC)
In effect from
Feb 19, 2014, 8:00 AM MST
Expired
Feb 20, 2014, 2:35 AM MST
In force
19 hr
Issued by
NWS Glasgow, MT

Counties Petroleum County, MT, Phillips County, MT

The radar

The Glasgow radar (KGGW), 123 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 5:15 PM MSTNON-TSTM WND GST 5811 Ene Zortman, MTMESONET STATION 10 ENE ZORTMAN /MTMAL/ SUSTAINED WINDS HAVE BEEN SUSTAINED BETWEEN 37 AND 44 MPH SINCE 430 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2014-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2014-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS75 KGGW 191013
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
313 AM MST WED FEB 19 2014

MTZ016-017-022-059-191115-
/O.CAN.KGGW.HW.A.0005.140219T1300Z-140220T0400Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
GARFIELD-NORTHERN PHILLIPS-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...JORDAN...WHITEWATER
313 AM MST WED FEB 19 2014

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WATCH. 

GUSTY WEST WINDS 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY. THIS IS BELOW HIGH WIND CRITERIA... SO THE WATCH HAS BEEN 
CANCELLED.

$$

MTZ021-060-192300-
/O.UPG.KGGW.HW.A.0005.140219T1300Z-140220T0400Z/
/O.NEW.KGGW.HW.W.0009.140219T1500Z-140220T0300Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
313 AM MST WED FEB 19 2014

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...THIS MORNING THROUGH THIS EVENING.

* WINDS...WEST 35 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...LOOK FOR EXTREME CROSS WINDS ON HIGHWAY 191 BETWEEN
  MALTA...ZORTMAN...AND THE MISSOURI RIVER AND HIGHWAY 244 SOUTH
  OF WINNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
3 follow-up statements
791 
WWUS75 KGGW 192135
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MST WED FEB 19 2014

MTZ021-060-200300-
/O.CON.KGGW.HW.W.0009.000000T0000Z-140220T0300Z/
PETROLEUM-SOUTHWEST PHILLIPS-
INCLUDING THE CITIES OF...WINNETT...ZORTMAN
235 PM MST WED FEB 19 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING. 

* TIMING...THROUGH THIS EVENING.

* WINDS...WEST 35 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...LOOK FOR EXTREME CROSS WINDS ON HIGHWAY 191 BETWEEN 
  MALTA...ZORTMAN...AND THE MISSOURI RIVER AND HIGHWAY 244 
  SOUTH OF WINNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
226 
WWUS75 KGGW 200308
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
808 PM MST WED FEB 19 2014

MTZ021-200415-
/O.CAN.KGGW.HW.W.0009.000000T0000Z-140220T0300Z/
PETROLEUM-
INCLUDING THE CITY OF...WINNETT
808 PM MST WED FEB 19 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS ARE EXPECTED TO STAY STRONG FOR SEVERAL MORE HOURS BUT
SHOULD BE BELOW WARNING CRITERIA LEVELS.  

$$

MTZ060-201100-
/O.EXT.KGGW.HW.W.0009.000000T0000Z-140220T1100Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
808 PM MST WED FEB 19 2014

...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 AM MST THURSDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 4 AM MST THURSDAY. 

* TIMING...THROUGH EARLY MORNING.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...LOOK FOR EXTREME CROSS WINDS ON HIGHWAY 191 BETWEEN
  MALTA...ZORTMAN...AND THE MISSOURI RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
696 
WWUS75 KGGW 200935
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
235 AM MST THU FEB 20 2014


MTZ060-201045-
/O.CAN.KGGW.HW.W.0009.000000T0000Z-140220T1100Z/
SOUTHWEST PHILLIPS-
INCLUDING THE CITY OF...ZORTMAN
235 AM MST THU FEB 20 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS HAVE STEADILY DECREASED OVERNIGHT AS THE PRESSURE
GRADIENT RELAXED A BIT OVER EASTERN MONTANA. WIND SPEEDS ARE
EXPECTED TO CONTINUE TO WEAKEN THROUGH THE MORNING HOURS... THEREFORE
THE HIGH WIND WARNING WAS CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 19, 3:05 AM MST, 8 minutes earlier.

Area forecast discussion, Feb 19, 3:05 AM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
305 AM MST WED FEB 19 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
STACKED LOW PRESSURE SYSTEM WILL MOVE ALONG THE CANADIAN BORDER
TODAY. THE SYSTEM WILL BRING A COLD FRONT ACROSS EASTERN MONTANA
THIS MORNING. PRECIPITATION WILL GENERALLY BE LIMITED TO ALONG THE
COLD FRONT THIS MORNING. WARMER AIR ALOFT ALLOWS FOR THE
POSSIBILITY OF FREEZING RAIN WITH SURFACE TEMPERATURES BELOW
FREEZING. AFTER THE FRONT MOVES THROUGH THIS MORNING...NORTHEAST
MONTANA WILL BE IN A DRY SLOT WITH STRONG WEST WINDS. MODELS
DIFFER ON 850 MB WINDS WITH THE EMF BEING THE WEAKEST AT 40
KNOTS AND GS THE STRONGEST AT 55 KNOTS. WITH SOME COLD AIR
ADVECTION...THERE SHOULD BE GOOD MIXING TODAY. WILL ISSUE A HIGH
WIND WARNING FOR SW PHILLIPS AND PETROLEUM COUNTIES WHERE THE
CHANCES OF REACHING WARNING CRITERIA OF 40 MPH SUSTAINED AND 58
MPH GUSTS ARE BEST.

A SHORTWAVE TROUGH AND SECONDARY COLD FRONT MOVES THROUGH THE
REGION TONIGHT AS THE LOW MOVES TO THE EAST. SOME LIGHT SNOW
SHOWERS ARE POSSIBLE. WINDS WILL DIMINISH AS A HIGH PRESSURE
BUILDS INTO THE AREA THURSDAY MORNING.

SHORTWAVE RIDGE WILL KEEP MOST OF THURSDAY DRY. THE NEXT SHORTWAVE
TROUGH AND LOW PRESSURE MOVES THROUGH THE AREA THURSDAY NIGHT AND
FRIDAY ON NORTHWEST FLOW ALOFT. AT THIS POINT...IT LOOKS LIKE
THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF SNOW SHOWERS. FORRESTER

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...

SYNOPTIC SET UP... A LARGE SYNOPTIC SCALE TROUGH EXISTS FROM THE
UPPER MISSISSIPPI VALLEY BACK THROUGH THE DAKOTAS AND SOUTHERN
SASKATCHEWAN AND THEN TURNS NORTH INTO THE NORTHWEST TERRITORIES.
A COMPLEMENTARY RIDGE OF EQUAL MAGNITUDE EXISTS OVER THE NORTHEAST
PACIFIC AND JOGS UP INTO THE BEARING SEA. NORTHEAST MONTANA LIES
UNDER THE INFLUENCE OF THIS COLD AIR WITH A FRONT HAVING PASSED
THROUGH A PERIOD BEFORE THE LONG TERM.

FRIDAY NIGHT THROUGH MONDAY... COLD HIGH PRESSURE AT THE
SURFACE WITH THE TROUGH ALOFT WILL KEEP TEMPERATURES CHILLY
ACROSS THE AREA. THE ARCTIC FRONTAL BOUNDARY WILL BE JUST TO THE
SOUTHWEST OF THE CWA. THIS WILL ALLOW SOME OVERRUNNING WITH SNOW
SHOWERS POSSIBLE ACROSS THE SOUTHWESTERN ZONES BUT SHOULD CLEAR
AND DRY ZONES ACROSS THE NORTHEAST. A PAIR OF SLIGHTLY STRONGER
COLD FRONTS ARE LOOKING TO ARRIVE AROUND SUNDAY NIGHT AND MONDAY
AFTERNOON.

MONDAY NIGHT ONWARD... THE SECOND STRONGER COLD AIR PUSH MONDAY
AFTERNOON IS EXPECTED TO SLUMP OFF TO THE EAST WITHIN 12 TO 18
HOURS. HOWEVER AT THIS POINT CONFIDENCE BEGINS TO DROP OFF. THE
POLAR VORTEX IS EXPECTED TO TAKE A DIVE OVER CENTRAL NORTH AMERICA
AND MODELS ARE HAVING A HARD TIME DETERMINING WHERE IT WILL END UP.
THEREFORE THE EDGES OF THE AIRMASS IT CONTROLS WHICH HAVE A 20
DEGREE DIFFERENCE ATTACHED TO EITHER SIDE OF THE BOUNDARY WILL BE
WAFFLING IN AND OUT OF THE CWA. IN CONTRAST TO THE LARGE AIRMASS
TO THE NORTHEAST... HEAT AND THE RIDGE IS BUILDING INTO THE LOWER
INTERMOUNTAIN WEST AND STARTING TO LOOK RATHER PERSISTENT. THESE
TWO AIR MASSES VYING FOR DOMINANCE WILL CREATE RAPID MOVEMENT OF
BOUNDARY ALONG WITH CHANGES FROM MODEL RUN TO RUN. CONFIDENCE IS
THEREFORE LOW FROM HERE ONWARD. GAH

&&

.AVIATION...
FLIGHT CATEGORY: VFR

FREEZING RAIN:  A SHORTWAVE MOVING THROUGH THE AREA THIS MORNING
WILL BRING A SLIGHT CHANCE FOR PRECIPITATION INCLUDING FREEZING
RAIN. PLACEMENT OF SHOWERS IS VASTLY DIFFERENT FROM ONE MODEL TO
THE NEXT BUT ALL MODELS ARE PRODUCING VERY LIMITED PRECIPITATION
WITH ONLY A COUPLE HUNDREDTHS AT MAX. THEREFORE... CONFIDENCE IN
ON A HIT TO ANY PARTICULAR TERMINAL IS TOO LOW TO PLACE DIRECTLY
IN THE TAFS.

AREA WINDS: OUT OF THE SOUTH AROUND 5 TO 10 KTS THROUGH TONIGHT...
STEADILY INCREASING AFTER SUNUP TO 20 TO 25 KTS SUSTAINED GUSTING
TO 35 KTS AND VEERING TO THE WEST.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR PETROLEUM...SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 18, 2:34 PM MST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
234 PM MST TUE FEB 18 2014

MTZ060-191200-
SOUTHWEST PHILLIPS-
234 PM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN COULD IMPACT THE AREA LATE TONIGHT. IF ANY
FREEZING RAIN OCCURS...IT WILL POSE PROBLEMS FOR TRAVELERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HIGH WINDS WATCH EXISTS FOR SOUTHWEST PHILLIPS COUNTY FROM
WEDNESDAY MORNING THROUGH EARLY WEDNESDAY EVENING. STRONG CROSS
WINDS WILL BE POSSIBLE ON HIGHWAY 191 BETWEEN MALTA... ZORTMAN...
AND THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-017-021-022-059-191200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-NORTHERN PHILLIPS-
234 PM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN COULD IMPACT THE AREA LATE TONIGHT INTO
WEDNESDAY MORNING. IF ANY FREEZING RAIN OCCURS...IT WILL POSE
PROBLEMS FOR TRAVELERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG GUSTY WINDS ARE POSSIBLE WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018>020-023>027-061-062-191200-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-DAWSON-PRAIRIE-
WIBAUX-NORTHERN VALLEY-EASTERN ROOSEVELT-
234 PM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PATCHY FREEZING RAIN COULD IMPACT THE AREA LATE TONIGHT INTO
WEDNESDAY MORNING. IF ANY FREEZING RAIN OCCURS...IT WILL POSE
PROBLEMS FOR TRAVELERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WEST WINDS 20 TO 35 MPH SUSTAINED WITH GUSTS TO 50 MPH ARE
POSSIBLE OVER NORTHEAST MONTANA ON WEDNESDAY. THE HIGHEST WINDS
WILL OCCUR OVER OVER AREAS OF HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Warnings in Montana, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.